Reference : Recurrent fatal drug-induced toxic epidermal necrolysis (Lyell's syndrome) after puta...
Scientific journals : Article
Human health sciences : Dermatology
http://hdl.handle.net/2268/9913
Recurrent fatal drug-induced toxic epidermal necrolysis (Lyell's syndrome) after putative beta-lactam cross-reactivity: Case report and scrutiny of antibiotic imputability.
English
Paquet, Philippe mailto [Centre Hospitalier Universitaire de Liège - CHU > > Dermatopathologie >]
Jacob, Eric [> > > >]
Damas, Pierre mailto [Centre Hospitalier Universitaire de Liège - CHU > > Soins intensifs >]
Pierard, Gérald mailto [Centre Hospitalier Universitaire de Liège - CHU > > Dermatopathologie >]
2002
Critical Care Medicine
Lippincott Williams & Wilkins
30
11
2580-3
Yes (verified by ORBi)
0090-3493
1530-0293
Philadelphia
PA
[en] Aged ; Anti-Bacterial Agents/adverse effects/pharmacology ; Cefotaxime/adverse effects/pharmacology ; Drug Interactions ; Epidermal Necrolysis, Toxic/etiology ; Fatal Outcome ; Female ; Humans ; Thienamycins/adverse effects/pharmacology
[en] OBJECTIVE: A series of antibiotics may be responsible for toxic epidermal necrolysis. We report two successive episodes of toxic epidermal necrolysis in the same patient. Drug imputability criteria designate a cross-reactivity between two antibiotics of different chemical classes but sharing the beta-lactam ring in common. DESIGN: Descriptive case report and review of the literature. SETTING: Medical intensive care unit in a university medical center. PATIENT AND MAIN RESULTS: A 75-yr-old woman developed a first episode of toxic epidermal necrolysis (involving 40% of the body surface) after intake of cefotaxime, a third-generation cephalosporin. Perfusions of high-dose immunoglobulins rapidly improved the lesions, followed by partial reepithelialization in 5 days. Sepsis required the administration of meropenem, which is a carbapenem antibiotic. The epidermal destruction immediately recurred, with extension to previously uninvolved skin areas and fatal consequences. CONCLUSIONS: The beta-lactam ring present in cephalosporins and carbapenems represents the putative chemical structure responsible for the presently reported cross-reactivity to two antibiotics of different classes. Drugs having any chemical similarity to the initial culprit compound should be strictly avoided when possible in the management of toxic epidermal necrolysis.
http://hdl.handle.net/2268/9913
10.1097/00003246-200211000-00029

File(s) associated to this reference

Fulltext file(s):

FileCommentaryVersionSizeAccess
Restricted access
RECURRENT FATAL.pdfAuthor postprint123.79 kBRequest copy

Bookmark and Share SFX Query

All documents in ORBi are protected by a user license.